MAUDE Adverse Event Report: EDWARDS LIFESCIENCES US SAPIEN 3 ULTRA VALVE 26MM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES US SAPIEN 3 ULTRA VALVE 26MM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750TFX26A
Medical Device Problem Code Perivalvular Leak (1457)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 02/12/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), paravalvular leak (pvl) is a known potential adverse event associated with bioprosthetic heart valves and the transcatheter valve replacement (tvr) procedure.Paravalvular leak refers to blood flowing through a channel between the structure of the implanted valve and the landing zone, as a result of a lack of appropriate sealing of the valve to the target site.Some pvl is not uncommon post-deployment.Many cases are mild to moderate, and either resolve over time or do not cause symptoms.Others may be more clinically significant and require intervention.The patient screening manual and the procedure didactic identify several procedural and anatomical factors which could contribute to pvl, including device malposition, inaccurate measurement of the landing zone, uneven distribution of calcium on the landing zone, bulky or severe calcification, an elliptical annulus shape, and valve under-sizing.The mechanism behind worsening or late pvl is not well understood but may be related to cardiac remodeling.Edwards extensively trains physicians before they are qualified to use the sapien transcatheter heart valves (all models).The device training manuals instructs the operator on proper imaging screening requirements, including the use of good quality echocardiography and/or computed tomography (ct) to appropriately measure the landing zone, assess the content and distribution of calcium, and other patient anatomical factors.Multiple imaging modalities should be considered during valve size selection.Contraindications, important considerations when assessing the valve, and choosing the proper transcatheter heart valve are also discussed.The device training manuals also instruct the operator on proper positioning and deployment of the valve, including patients screening and procedural considerations.Device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures are also included.In this case, there was no allegation or indication a product malfunction contributed to this adverse event of paravalvular leak.The exact cause of the reported event was unable to be determined but may have been due to the mechanisms described above, procedural factors (undersized or under expanded valve at index) and/or patient factors (history of hypertension, prior endocarditis related to oral lesion, interstitial lung disease (requiring intermittent steroid use), foot ulcer requiring antibiotics.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time." the ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), a patient underwent a transfemoral transcatheter aortic valve replacement (tavr) procedure with a 26 mm sapien 3 ultra valve in aortic position.Approximately 4 years and 5 months later, the patient is presenting with moderate paravalvular leak (pvl).The patient is currently admitted for dyspnea on exertion and weakness as well as osteomyelitis.The patient is scheduled for toe and partial foot amputation.The team is looking at options for treating the valve, if/when safe to do so.Patient was also hospitalized in 2022 for tavr valve endocarditis.Per receipt of medical records, approximately 8 months post implant a tee was performed.The indication for the exam was status post watchman procedure.Results of the exam noted the valve appears well seated, with mild posterior paravalvular leak and no central regurgitation, no evidence of aortic stenosis.The exam also noted a 27mm watchman flx device appears well seated with mild pvl and no central regurgitation.The patient was discharged to home the same day.Progress notes from a structural heart consultation 4 years and 5 months post implant noted that the reason for the visit was paravalvular regurgitation.This past year, the patient experienced a severe foot infection initially treated with 2 rounds of keflex and then he was ultimately admitted to the hospital with an inch long fissure to the bone requiring i&d and prolonged antibiotics.During this time, the patient experienced progressively worsening aortic valve insufficiency with paravalvular leak.The note indicated cta chest cardiac protocol to evaluate tavr valve and annulus and planning for pvl closure vs tav in tavr.Ideally best to wait until chronic ulcer has healed though pvl may be contributing to le swelling and successful healing of the ulcer.Approximately 4 years and 6 months post implant, the patient was scheduled for a post hospital /emergency department follow up, the patient left before being seen.Answers submitted prior to the visit noted that the patient had been experiencing shortness of breath, leg swelling and fatigue.Additionally, it was then reported by a field clinical specialist that the patient underwent a valve in valve with a 29 mm sapien 3 ultra resilia inside the pre-existing 26 mm sapien 3 ultra approximately 4 years and 7 months post tavr procedure due to the pvl.The perceived root cause of the pvl was reported to possibly be due to valve being undersized or not well expanded.There was no central regurgitation.

Brand Name
US SAPIEN 3 ULTRA VALVE 26MM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25202672
Report Number2015691-2026-15280
Device Sequence Number12984219
Product Code NPT
UDI-Device Identifier00690103201338
UDI-Public(01)00690103201338(17)230518
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/18/2023
Device Model Number9750TFX26A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/12/2026
Initial Report FDA Received Date05/18/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age84 YR
Patient SexMale
Patient Weight73 KG